Mississippi, 2017

Tornado and Tropical Storm in Mississippi, June 20 to 23, 2017

June 20 to 23, 2017 · NWS LIX · 11 events in 3 counties and zones

Tropical Storm Cindy developed over the central Gulf of Mexico on June 20th and moved generally northwest for the next few days before making landfall in southwest Louisiana near the Louisiana and Texas state line. Cindy was an asymmetric system as it moved through the central Gulf toward southwest Louisiana, resulting in minor to moderate impacts across southern Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Tropical Storm Cindy developed over the central Gulf of Mexico on June 20th and moved generally northwest for the next few days before making landfall in southwest Louisiana near the Louisiana and Texas state line.

Cindy was an asymmetric system as it moved through the central Gulf toward southwest Louisiana, resulting in minor to moderate impacts across southern Mississippi. The storm resulted in heavy rainfall, minor storm surge flooding, and isolated damage due to strong winds. One tornado was also confirmed on the Mississippi Gulf Coast.

The minimum sea level pressure of 1007.1 mb, along with the highest wind gust and highest sustained wind in southern Mississippi were all measured by the Gulfport Airport ASOS (KGPT). The highest wind gust recorded was 43 knots, or 49 mph, and the the maximum sustained wind in was 33 knots, or 38 mph. Tropical storm force winds were primarily experienced in gusts as squalls moved through the area. The winds did cause isolated minor damage to trees, roofs, and power lines.

A storm tide of generally 2 to 4 feet occurred along the Gulf Coast from Harrison County through Jackson County. The highest measured storm tide was 4.06 ft MHHW at a National Ocean Service gauge at Bay Waveland in Hancock County. The elevated tides resulted in minor to moderate flooding mainly of low lying land, as well as some beach erosion.

One long lived rain band resulted in very heavy rainfall across eastern Harrison County and western Jackson County. In these areas, many places reported 13 to 17 inches of rain, with a maximum of 18.74 inches reported by a CoCoRaHS observer in Ocean Springs. Elsewhere across the Mississippi coast, widespread rainfall totals of 7 to 10 inches were common. The heavy rainfall led to minor to moderate river flooding as well as flash flooding.

One tornado was confirmed in Harrison County when a waterspout came ashore from the Mississippi Sound near Biloxi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 19, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Jun 19, 11:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1225 AM CDT Tue Jun 20 2017

.AVIATION...

VFR conditions will persist through around 12z. After 12z, impacts
from the developing tropical system offshore will begin to spread
inland. Expect to see a shield of moderate rainfall overspread
terminals closer to the coast such as KGPT, KASD, KHDC, KNEW,
KMSY, and KNEW between 12z and 15z and then remain in place
through the remainder of the period. Ceilings will also gradually
drop through the day, and expect to see prevailing MVFR ceilings
and periods of IFR and MVFR visibility restrictions from 15z
onward. At KMCB and KBTR, overall rain chances are lower and have
VCSH wording to reflect the risk from 15z onward. Ceilings will
also drop at these terminals with MVFR ceilings in place by late
afternoon and evening. Winds will also increase through the
period, and expect to see prevailing east-northeast winds of 20 to
30 knots at the terminals nearest the Louisiana coast such as
KNEW, KMSY, and KHUM by 15z. 32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  73  82  73 /  40  20  70  60
BTR  84  75  84  75 /  50  50  70  60
ASD  81  75  82  76 /  80  70  80  80
MSY  81  77  83  77 /  80  70  80  60
GPT  81  76  82  77 /  80  80  80  80
PQL  80  75  82  76 /  80  80  80  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Warning for LAZ056-059-065>070.

     Flash Flood Watch from 7 AM CDT this morning through Thursday
     evening for LAZ034>037-039-040-046>050-056>072.

GM...Tropical Storm Warning for GMZ536-538-550-552-555-557-570-572-
     575-577.

     Small Craft Advisory until 9 PM CDT Wednesday for GMZ530-532-534.

MS...Flash Flood Watch from 7 AM CDT this morning through Thursday
     evening for MSZ068>071-077-080>082.

GM...Tropical Storm Warning for GMZ538-550-552-555-557-570-572-575-
     577.

     Small Craft Advisory until 9 PM CDT Wednesday for GMZ532-534.

&&
Hazardous weather outlook, Jun 19, 10:18 AM CST, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1118 AM CDT Mon Jun 19 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-200430-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1118 AM CDT Mon Jun 19 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

A marginal risk of severe thunderstorms exists for areas north of
the I-12 corridor in Southeast Louisiana and for all of Southwest
Mississippi today. The primary threat from any severe
thunderstorms will be strong damaging wind gusts. Any severe
thunderstorm activity should be isolated. All of the
thunderstorms
that form today, severe or non-severe, could produce frequent
lightning strikes and locally heavy downpours.

Small craft advisory conditions may develop tonight over the open
Gulf waters. An east wind of 20 to 25 knots and increasing seas
of
up to 10 feet are currently forecast for the Gulf waters tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The National Hurricane Center has a high chance of tropical
cyclone development during the next 2 days near the Yucatan
Peninsula and into the southern and central Gulf of Mexico. There
is still quite a bit of uncertainty in the evolution of this
system so please continue to follow the latest updates.

Depending on if a tropical system develops, east winds of 20 to
30 knots with higher gusts and waves of up to 14 feet may develop
over the open Gulf coastal waters Tuesday and Tuesday night.
Winds
may turn to the south at 20 to 25 knots by Wednesday and remain
at these levels through Friday. These conditions could result in
the continuation of Small Craft Advisories for portions of the
coastal waters Tuesday through Friday.

If the tropical system forms, persistent east and southeast winds
of 20 to 25 knots combined with high offshore seas could increase
tide levels 2 to 4 feet above normal levels on east facing shores
beginning Tuesday and lasting through Thursday.

A period of heavy rainfall could occur across Southeast Louisiana
and Southern Mississippi. A marginal to slight risk of excessive
rainfall is currently forecast for the area on Tuesday and
Wednesday. Rainfall totals of 4 to 8 inches could occur between
Tuesday and Friday along the Louisiana and Mississippi coasts
including metro New Orleans with localized rainfall potential
for 10 to 15 inches plus.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested at some point over the week.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 storm surge/tide, 3 tropical storm, 2 flood, 1 heavy rain, 1 tornado, 1 flash flood. Local standard time, as filed.

Storm Surge/Tide, Hancock

When
June 20, 12:00 AM CST to June 23, 2:00 PM CST
Where
Hancock forecast zone
Reported by
River/Stream Gage

The National Ocean Service gauge at Bay Waveland Yacht Club recorded a maximum water level of 4.31 ft NAVD88, which was 4.04 ft above the predicted tide level at 12:48am on the 21st. The elevated water levels resulted in moderate impacts around Bay St. Louis - especially in the Shoreline Park area. Hundreds of streets near the coast were inundated with 1 to 2 feet of water. A few of the lowest lying streets saw up to 3 feet of inundation. No homes or businesses were reported damaged.

Storm Surge/Tide, Harrison

When
June 20, 12:00 AM CST to June 23, 12:00 PM CST
Where
Harrison forecast zone
Reported by
Emergency Manager

Storm surge of approximately 3 feet resulted in moderate impacts along the barrier islands and actual coastline. Near Gulfport, the beach was eroded all the way to the sea wall in some places.

Heavy Rain, Hancock

When
June 20, 6:00 AM CST to June 22, 6:00 AM CST
Where
Hancock County, Kiln
Reported by
CoCoRaHS
Coordinates
30.420, -89.430

Storm total rainfall across the county generally ranged from 7 to 9 inches between the 19th and the 23rd. The maximum measured storm total rainfall in the county was from a CoCoRaHS observer 3.3 miles north of Kiln. That observer recorded 8.70 inches of rain, most of which fell between 6am CST on the 27th and 6am CST on the 28th. Additional CoCoRaHS storm total rainfall observations include: 8.08 inches in Diamondhead and 7.15 inches in Waveland.

Storm Surge/Tide, Jackson

When
June 20, 6:00 PM CST to June 23, 6:00 AM CST
Where
Jackson forecast zone
Reported by
Emergency Manager

The USGS gauge near Ocean Springs recorded a maximum water level of 3.92 ft NAVD88 at 7:45am CST on the 22nd. Farther east, the National Ocean Service gauge at the Port of Pascagoula Dock E recorded a maximum water level of 2.50 ft MHHW, which was 2.21 ft above the predicted level at 6:30am CST on the 22nd.

Tornado, Harrison

When
June 21, 7:25 AM CST to 7:31 AM CST
Where
Harrison County, 0.82 mi SE of Beauvoir to 2.34 mi SE of Lorraine
Rating
EF0
Path length
4.18 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
30.391, -88.971

A tornadic waterspout came onshore near Beauvoir Rd and Beach Blvd in Biloxi, MS causing damage to tree limbs and fencing and breaking a single window. It moved almost due north-northwest and continued to cause damage mainly to trees. It downed a few trees and a power line between Rich Ave and Popps Ferry Rd. The tornado continued northward causing sporadic minor damage and lifted south of Woolmarket Rd. Peak damage occurred near Beauvoir Rd and was estimated to be caused by around 85 mph (EF-0) winds. Based on KLIX radar analysis, it's possible the initial tornado occluded northwest over Big Lake and a brief, second EF-0 touched down and caused tree damage in Sunkist Country Club and near Oaklawn Rd. This would corroborate reports of two tornadoes being observed per public reports.

Flood, Harrison

When
June 21, 8:00 AM CST to June 23, 5:00 AM CST
Where
Harrison County, 2.7 mi SE of Lorraine to 3.84 mi NNE of Handsboro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
30.439, -88.992

Heavy rain across Harrison County and just north in Stone County caused the Biloxi River caused moderate flooding of the Biloxi River from Wortham to Lyman. Near Wortham, a few roads were impassible due to the flooding. Near Lyman, a few roads in the Retreat and Riverland Village subdivisions were impassible.

Tropical Storm, Hancock

When
June 21, 2:00 PM CST to 5:00 PM CST
Where
Hancock forecast zone
Reported by
C-MAN Station

A few tropical storm force gusts were recorded in squalls during the afternoon of the 21st. The Bay Waveland C-Man station reported a maximum wind gust of 46 kts, or 53 mph, at 2:18pm on the 21st. Sustained winds at the same time were 36 kts, or 41 mph. No damage was reported in the county.

Tropical Storm, Harrison

When
June 21, 2:00 PM CST to 5:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS

A few tropical storm force gusts were recorded in squalls during the afternoon of the 21st. The Gulfport/Biloxi Airport ASOS (KGPT) reported a maximum wind gust of 43 kts, or 49 mph, at 2:25 pm CST on the 21st. A few tropical storm force gusts were also reported at by the Keesler Air Force Base ASOS (KBIX) and a Weatherflow site in Gulfport (XGPT). No damage was reported in the county from these tropical storm winds.

Tropical Storm, Jackson

When
June 21, 3:00 PM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
WLON

A few tropical storm force gusts were recorded in squalls during the afternoon of the 21st. The No damage was reported in the county from these tropical storm winds. The WLON station at the Port of Pascagoula Dock C (DKCM6) recorded a maximum gust of 37 kts, or 42 mph, at 5:00 pm CST on the 21st. No damage was reported as a result of the tropical storm winds.

Flood, Harrison

When
June 22, 4:30 AM CST to June 23, 8:00 AM CST
Where
Harrison County, 3.99 mi N of D Iberville to 2.86 mi N of D Iberville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
30.487, -88.891

Seven to 10 inches of rain across Harrison County caused minor flooding along the Tchoutacabouffa River. Two people were rescued after driving their vehicle through the flooding along Bluff Rd despite the road being closed.

Flash Flood, Jackson

When
June 22, 6:30 AM CST to 8:00 AM CST
Where
Jackson County, 2.81 mi SSE of Ocean Spgs Arpt to 4.35 mi SW of Ocean Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.344, -88.728

A persistent band of heavy rainfall set up just east of the Jackson and Harrison County line overnight from the 21st into the 22nd. Several observers in the Ocean Springs area recorded 6 to 10 inches of rain from the single band with storm totals of 15 to 18 inches. Numerous streets became impassible due to flash flooding. One street in the Gulf Park Estates subdivision was washed out.

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyThe tornado archive for Mississippi, 2017Warnings in Mississippi, June 2017The 2017 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715417, 715418, 715426, 715419, 715422, 715427, 715429, 715430, 715431, 715432, 715423.